Saturday, September 27, 2008

Cancer Report 02



The photo on the left shows me collecting some herbs for an omlet. (Click on the image to enlarge it.) The dark area on my lower back is the result of the radiation therapy; daily sessions from the middle of July until the first week in August. Frankly, I'm surprised the irradiation mark(s) would persist as long as they have.

Several of you have asked that I issue periodic posts about my condition. I've mixed feelings about doing so. In the purely informational sense a detailed message would name my medications, their dosage and frequency. If you've got Multiple Myeloma I'm willing to share that information privately but I see no reason to do so publicly.

As for a general message, I'm afraid it would mostly be about pain and how I'm dealing with it. We've developed a pain management procedure that allows me to sleep. During my waking hours I'm willing to trade pain for mental awareness, although I've been provided with the means of knocking the pain down, should I care to use it.

If I stand up for any length of time the Pain takes over, so you try to keep ahead of it, keeping track of the time and taking a pain-killer before the pain arrives. These pain-killers are not very effective unless you take them early then go sit down. You can do this perhaps four times during the course of the day, giving me about an hour to work on... whatever it is I'm working at the moment, which is mostly engines. (But right now I have to replace the starter on my VW bus, which is going to take some careful planning.)

Between awakening and bed-time, I take medication six times. I'm presently taking sixteen medications, some as often as three times a day, some only once. The dosage ranges from half a tablet to four tablets. All tolled, I'm taking about sixty pills per day.

I have a standing appointment at a local lab which draws from one to six blood samples for testing. The results of the tests are used to adjust the medications either by dosage or periodity. Most recently, a new medication was added; a few weeks ago a medication was deleted. In another case, the dosage of a medication was adjusted.

There are five physicians involved in my treatment, particularly in the side-effects that come from such a salad of medications. To prevent conflicts only one of the physicians can prescribe for me. They coordinate their efforts electronically, using email, text messages, FAX and so on, a convenience that was not available until a few years ago but which has already revolutionized medical care. especially for the treatment of cancer. My records, especially those of any recent tests, are available to the whole group and any member of the group may order tests -- which I can veto in some cases. That's because I am an active player in the group's activity, mostly with regard to describing any effects induced by the medication. My 'veto powers' usually reflect a conflict with the schedule or logistics but also applies to how my body deals with a new medication.

Yesterday (Friday) I weighed 184 pounds, a slight gain over the past two weeks. I don't know what I weighed in June when I was diagnosed with MM but last Christmas (2007) I weighed about 230 pounds and made a New Year's Resolution to shed some of the lard -- and had, by June. The fact my weight has remained fairly constant over the past two weeks is taken as a good sign.

The cancer -- and it's treatment -- is debilitating but if you simply sit around or loll in bed you will make the situation worse. As soon as you are able you must resume your normal level of activities... or as much of them as you can. One of those Greek fellows said 'Walking is the best medicine' and walking makes up the bulk of my exercise, although it does little for the upper-body. To deal with that I begin the day with a series of isometric exercises. I also have an exercise bike that links the arms and torso to the motion of the legs. I pump away for a given number of minutes each day. Any physical activity is exhausting; some activities lead to cramps and/or muscle spasms. Some exercises result in dizziness and I have to be very careful not to fall down, since one of the drugs I'm taking is a blood thinner, meant to prevent blood clots. It also prevents minor wounds from rapidly healing. Another of the drugs serves to suppress my immune system, a necessary subtrafuge that prevents my body from rejecting some of the medications. But it also means that even a minor wound can become a life-threatening infection. (Most multiple myeloma patients don't die from cancer, they succumb to a mild cold... that turned into pneumonia, or a bruse that spawned a blood clot that resulted in a stroke, or a minor wound that became gangrenous.)

I spend my day trying to work on one of several engines presently in the shop. I have several other projects at various stages of completion, such as Chugger's tail feathers and landing gear. When not working I'm usually at the computer. I have a large file of drawings for a Primary Glider that must be consolidated and uploaded, plus I get a fairly heavy load of email. I have a wide range of interests, from Live Steam to astronomy. Many of those who write are unaware of the cancer business and I see no reason to clue them in unless I need an iron-clad excuse for failing to answer their letter :-)

-Bob Hoover

NOTE: The picture on the right, above, was taken today 7 January 2009. It was a nice warm day and I thought it would be kind of fun to provide a comparison to the picture at the start of this article, which was taken about five months ago. My weight is 173, up two pounds from about a week ago when the doctor(s) said I was getting too skinny. This sounds a bit strange but with regard to my weight there's nothing organically wrong with me, I just don't have much of an appetite; some of the drugs I'm taking make you sick to your stomach (or worse) and you just don't feel like eating. But if you force yourself, your weight will begin to increase -- as mine has done.

-Bob Hoover
久久这里只精品国产99re66
XML 地图 | Sitemap 地图